Thank you for your consult at DoctorSpring.com.
I can understand your concerns and empathise with your situation. Adverse events following immunisation can be really distressing as they occur in a previously well child and may times entirely avoidable. However, in this particular case, I think the complications were not entirely preventable.
1. Fever after DPT shot is anticipated in a high proportion of children. Needless to say, they evoke much parental anxiety. Many a time, these fevers are treated inappropriately with antibiotics by concerned paediatricians. However, the fever is entirely a reaction to the WHOLE CELL pertussis component of QUADROVAX that the child received.
2. Swelling is a partially avoidable complication. Its occurrence denotes extravastation/hematoma formation, etc.. It may happen because of inappropriate technique or inadvertent movement of the limb, underlying coagulation defect, etc. It can be treated conservatively with application of local warm compresses. You may also support the limb by supporting it with a cushion/pillow when the child is resting. It is natural that the child does not move/ moves the involved limb less frequently because of the associated discomfort.
3. The child becoming DULL could be a serious neurological complication of DPT itself. One of the rarer complications of a DPT vaccine administration includes HYPOTONIC-HYPORESPONSIVE episodes (HHE) where the child becomes listless, poorly responsive and floppy. Though it is rare, it is theoretically possible and cannot be treated by antibiotics. This would need a LUMBAR PUNCTURE to look for a neurological infection (meningitis) and IV antibiotics if meningitis is detected (rarely CSF is suggestive of meningitis)
4.The administration of antibiotics would not affect the efficacy of DPT as it is a killed vaccine (containing only components of the bacteria and not live bacteria). MMR contains live attenuated VIRUSES and hence, again not likely to be affected by anti-bacterials.
5. The only thing that suggests infection in your child is the presence of rapid breathing. But, again, it can happen with just fever/ pain. Hence, it is important to auscultate the chest clinically for any signs of pneumonia and may even consider getting a chest radiograph if required. Hence, in my opinion, antibiotics may not help and your child may recover spontaneously in 48-72 hours.
6. Administration of IBUGESIC PLUS is likely to help in reducing the child's pain and fever. You can even consider switching to plain paracetamol (CROCIN) without the IBUPROFEN component (as it may cause gastritis in young children).
7. Swelling and pain after vaccination has not been shown to have any long-term consequences. They are likely to disappear within 24-48 hours. However, if the swelling and pain persist, it would be prudent to get a local ultrasound examination to rule out an INJECTION-SITE ABSCESS formation.
Hope this helps, please feel free to get back with any queries.
Dr. Saptharishi L G